Day 3: 15th July 2010: Effective approaches to private sector education provision

Day 1 Objectives

- (a) To review what as worked, and current key issues in PSD and education
- (b) To showcase and learn from examples of innovation in PSD and education
- (c) To formulate and action plan on education and PSD

Day 1 Outputs

(a) 2-3 actions on PSD and education

| Time | Session | Design | Content |
|--------------------------------|--|--|---|
| 8.30 – 9.00 | Coffee | | |
| 9.00 – 9.15 [15 mins] | Introduction and Welcome Facilitators, Colin Bangay, Gill Rogers | Format: Informal Presentation A. Session Running Order Facilitators present highlights of Day 2 (5 mins) CB and GR welcome audience and outline objectives of day (10 mins) B. Room Layout Speakers stand at front of room Room Layout A (See Annex) C. Roles MO outline purpose and rationale of retreat Facilitators outline process and principles D. Resources 1 x handheld microphones | A. Session Objectives To welcome audience To outline objective and rationale To summarise highlights of Day 1 B. Guiding Questions TBC] |
| 9.15 – 10.00 | Reflections on PSD and | Format: Formal Presentation A. Session Running Order | A. Session Objectives |
| [45 mins] | Education: What has worked, and what are the | Presentation by JH and M, with slides (20 mins) | To explore issues and challenges in |

| | issues? Joanna Harma Masooda Chair: TBC | Chair facilitates audience Q&A (25 mins) Room Layout Room Layout A (See Annex) C. Roles Chair moderates panel and audience Q&A Facilitators record session, timekeeping D. Resources 2 x handheld microphone 2 x lapel microphones | PSD and education, and examples of what has worked B. Guiding Questions • [TBC] |
|----------------------------------|---|--|--|
| 10.00 – 11.00 [60 mins] | PSD and Education in Practice Jay Kimmelman (Nairobi Slums) Harry Patrinos (Punjab WB programme or other) Chair: [TBC] | Format: Case Studies A. Session Running Order Case study presentations, 10 mins each (20 mins total) Chair facilitates Q&A (20 mins) Facilitators moderate contributions from audience on other case studies and lessons. Each contribution of no more than 5 mins (up to 4, total of 20 mins) | A. Session Objectives To showcase and explore examples of innovation in PSD and education, from outside and inside DFID B. Guiding Questions [TBC] |
| | | B. Room Layout | |
| | | Room Layout A (See Annex) | |
| | | C. Roles | |
| | | Chair moderates panel and audience Q&A Facilitators manage general discussions and plenary discussion, record session, timekeeping | |
| | | D. Resources | |
| | | 2 x handheld | |

| | | microphone | |
|----------------------------------|---|--|---|
| | | 3 x lapel microphones | |
| 11.00 - | Coffee | | |
| 11.30 | Conce | | |
| [30 | | | |
| mins] | | | |
| 11.30 – 12.30 [60 mins] | The Case For and Against Private Sector Participation James Tooley Prof Keith Lewin Chair: Harry Patrinos | Format: Debate A. Session Running Order | A. Session Objectives To explore the arguments for and against private sector involvement in PSD B. Guiding Questions TBC |
| | | C. Roles | |
| | | Chair moderates panel and audience Q&A Facilitators record session, timekeeping | |
| | | D. Resources | |
| | | ■ 2 x handheld | |
| | | microphone | |
| 10.00 | | 3 x lapel microphones | |
| 12.30 – 13.30 | Lunch | | |
| [60 mins] | | | |
| 13.30 – | Working through | Format: Interview Panel | A. Session |

| 14.30 | the Issues | A. Session Running Order | Objectives |
|-----------------------|---|--|---|
| 14.30 [60 mins] | Pauline Rose (Financing – Demand and Supply) Harry Patronis (Regulation – Government / Market) [IFC] Chair: Peter Colenso | Round 1: Chair asks specific predetermined questions to each panelist; each panelist as 5-7 mins to respond [NO SLIDES] (total: 15 mins) Chair facilitates audience Q&A (15 mins) Round 2: Chair asks specific predetermined questions to each panelist; each panelist as 5-7 mins to respond [NO SLIDES] (total: 15 mins) Chair facilitates audience Q&A (15 mins) Chair facilitates audience Q&A (15 mins) Chair facilitates audience Q&A (15 mins) Room Layout Room Layout A C. Roles Chair interviews and manages Q&A Facilitators timekeeping, recording session, roving mics Resources 4 x lapel microphones 2 x roving microphones | Objectives To understand how other organizations have tackled key issues To inform a discussion how DFID could tackle these issues B. Guiding Questions [TBC] |
| 14.30 - | An Agenda for | Format: Group and Individual | A. Session |
| 15.15 | Action (Part 1) | Brainstorm | Objectives |
| [45 mins] | Chaired by Facilitators | A. Session Running Order Move to breakout groups (max 30 people each) Groups discuss a specific question relating to addressing key issues (half the groups), and innovating in PSD and | To develop options for tackling priority issues in PSD and education. To identify 2-3 actions that should be taken to |

| 15.15 - 15.45 [30 mins] | Coffee | education (the other of half of the groups), write up key points on flipchart (30 mins) Flipchart sheets posted up in main room (5 mins) Individuals move around sheets and post additional points on Post-It Notes and rank top 2 points with stickers (10 mins). Room Layout Room Layout C (See Annex). C. Roles Facilitators manage session, and audience discussion Group's identify individuals to scribe / report back DFID staff identified to take notes within breakouts Resources [X] x flipchart pads, stands and pens [X] x Post-It Notes [X] x Stickers 2 x roving microphones | | advance the PSD and education agenda. Guiding Questions What are the 2 to 3 priorities for DFID in terms of issues in PSD and education, and how should it tackle these? What 2 to 3 actions can be taken within the next 12 months to advance the PSD and education agenda? How will you measure the success of these actions? |
|----------------------------------|--|---|----|---|
| 15.45 – 17.00 [75 mins] | An Agenda for Action (Part 2) Chaired by Facilitators Previous panelists, plus Jo Bourne | Format: Open Discussion A. Session Running Order Facilitators moderate group report back of top 2 -3 points, and audience discussion (20 mins) | A. | Session Objectives To develop options for tackling priority issues in PSD and |

| c |
|---|
| |
| C |
| |
| |
| |
| |

- Panellists from previous sessions invited to respond to presentations (20 mins)
- Facilitators manage group discussion (20 mins)
- Final reflections -Mavis

oom Layout

Room A (See Annex).

oles

- Facilitators manage session, and audience discussion
- Group's identify individuals to scribe / report back
- DFID staff identified to take notes within breakouts

D. Resources

2 x roving microphones

- education.
- To identify 2-3 actions that should be taken to advance the PSD and education agenda.

B. Guiding Questions

- What are the 2 to 3 priorities for DFID in terms of issues in PSD and education, and how should it tackle these?
- What 2 to 3 actions can be taken within the next 12 months to advance the PSD and education agenda?
- Can you identify an aspirational outcome?